Monitoring of serum potassium level may be warranted in women between the ages of 45 and 65 years who are taking off-label oral spironolactone for acne, as these patients appear to have a higher risk for hyperkalemia following therapy initiation. This is according to a study in the International Journal of Women’s Dermatology.
The findings from this study were derived from a retrospective review of the Northwestern Medicine Enterprise Data Warehouse, a medical record data repository. Researchers obtained data of female patients between the ages of 18 and 65 years who had a clinical diagnosis of acne. Only women who were treated with spironolactone and who underwent serum potassium monitoring at baseline and at 1- to 12-month follow-up were included (n=124). The incidence of hyperkalemia, defined as serum potassium levels ≥5.1 mEq/L, comprised the primary outcome.
In the overall cohort, the mean age at the start of spironolactone therapy was 32 years (range, 18-57 years). Given the serum potassium institutional normal reference range of 3.5 mEq/L to 5.0 mEq/L, all women had serum potassium within the normal limits at baseline. At follow-up, 3 women had incident hyperkalemia. Patients prescribed spironolactone aged 45 to 65 years demonstrated significantly higher rates of incident hyperkalemia vs patients prescribed spironolactone at age 18 to 45 years (16.7% vs <1%, respectively; P =.0245).
Limitations of the study included the retrospective review, the inability to validate medical record data, as well as the low rate of observed hyperkalemia.
According to the study investigators, the finding that incident hyperkalemia occurs at a higher rate in women over the age of 45 years, “underscores the need for ongoing serum potassium monitoring in such patients.”
Disclosure: None of the study authors declared affiliations with the pharmaceutical industry. Please see the original reference for a full list of authors’ disclosures.
Thiede RM, Rastogi S, Nardone B, et al. Hyperkalemia in women with acne exposed to oral spironolactone: a retrospective study from the RADAR (Research on Adverse Drug Events and Reports) program. Int J Womens Dermatol. 2019;5(3):155-157.